Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS Billings, MT

June 19, 2018Treasure County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 19, 2018, 3:56 PM MDT for Treasure County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2018, 3:56 PM MDT (21:56 UTC)
Expired
Jun 19, 2018, 4:45 PM MDT
In force
49 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Treasure County, MT

The radar

The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:42 PM MDT, 14 minutes earlier.

Area forecast discussion, Jun 19, 3:42 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Billings MT
342 PM MDT Tue Jun 19 2018

.SHORT TERM...valid for Wed and Thu...

As the upper-level low continues to split, the area of precip over
Wheatland County has become more scattered. More showers and
thunderstorms have developed across the rest of the area. Given
that the PWs continue to be be an inch to inch and half, heavy
rainfall is possible with these thunderstorms. The highest PWs are
along the Montana/South Dakota border. Models continue to
consistently showing an area of 1 to 2 inches of QPF over the
next 24 hours. Given the rainfall potential, have continued the
Flood Watch for Carter County.

In general, over the next 24 hours the convection will decrease in
coverage as the low pressure system finally moves out into the
Northern Plains. There will be a brief break in the rain chances
tomorrow night into Thursday morning. However, it will be short-
lived as the next shortwave will move into the area Thursday
afternoon. There will be some decent shear as the wave moves in,
so still cannot rule out some stronger convection. Reimer

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Unsettled pattern continues Friday through Sunday as a few upper
troughs move over the region. Expect periods of showers and
general thunderstorms each day. Precipitable water values should
again run from 1 inch over much of SE MT to around 0.75 inches
over western areas of the CWA (Harlowton to Livingston)...so,
these showers and thunderstorms can drop heavy rainfall.

Upper ridging looks to build in for Monday and Tuesday, which
should bring a period of dry and warmer weather to the region.

High temperatures will generally be in the 70s Friday through
Sunday then rise to the 80s for Monday and Tuesday. RMS

&&

.AVIATION...

Scattered showers and thunderstorms are occurring over the region
this afternoon. These showers/t-storms are moving slowly,
producing heavy rainfall, and are capable of producing local MVFR
conditions. Areal coverage of showers/t-storms should decrease
late this evening. Prevailing MVFR-IFR conditions are then
possible later tonight into Wednesday morning. Mountain
obscurations are likely this afternoon and tonight. RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 053/071 053/081 057/073 056/074 054/073 055/082 057/082
    77/T    12/T    55/T    25/T    54/T    21/U    10/U
LVM 046/069 049/079 050/071 048/072 048/072 048/080 050/080
    74/T    25/T    74/T    26/T    53/T    10/U    10/U
HDN 053/071 052/082 057/074 055/076 053/075 054/082 057/084
    77/T    11/U    35/T    34/T    64/T    20/U    10/U
MLS 056/072 055/080 059/076 059/077 058/077 058/081 059/084
    74/T    11/U    34/T    44/T    54/T    21/B    10/U
4BQ 054/070 052/079 057/076 056/077 055/074 056/081 057/084
    88/T    11/U    24/T    44/T    64/T    32/W    00/U
BHK 054/072 053/078 055/077 055/076 055/075 054/079 055/082
    63/T    11/U    34/T    46/T    44/T    21/B    10/U
SHR 050/067 048/078 054/073 052/074 051/073 051/079 053/082
    77/T    21/U    34/T    34/T    54/T    21/B    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Wednesday evening FOR ZONE 37.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jun 19, 11:33 AM MDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1133 AM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       5 W RED LODGE           45.19N 109.35W
06/19/2018  M1.20 INCH       CARBON             MT   MESONET

0100 AM     HEAVY RAIN       3 N COOKE CITY          45.06N 109.95W
06/19/2018  M1.10 INCH       PARK               MT   MESONET

0100 AM     HEAVY RAIN       13 ENE WILSALL          46.09N 110.43W
06/19/2018  M1.00 INCH       PARK               MT   MESONET

0700 AM     HEAVY RAIN       8 E COLUMBUS            45.62N 109.10W
06/19/2018  M1.21 INCH       STILLWATER         MT   COCORAHS

0800 AM     HEAVY RAIN       8 SW RYEGATE            46.20N 109.34W
06/19/2018  M1.30 INCH       GOLDEN VALLEY      MT   COCORAHS

&&

VLS
Local storm report, Jun 19, 1:18 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
118 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HARLOWTON               46.43N 109.83W
06/19/2018  M1.60 INCH       WHEATLAND          MT   CO-OP OBSERVER

&&

VLS
Special weather statement, Jun 19, 3:35 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Billings MT
335 PM MDT TUE JUN 19 2018

MTZ030-192230-
Treasure MT-
335 PM MDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY...

At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hysham, moving slowly northeast at 10 mph.

Nickel size hail and wind gusts to 40 mph are expected with this
storm, along with heavy rain and frequent lightning. Watch for low
land flooding due to the heavy rainfall.

Locations impacted include...
Hysham, Myers and Bighorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4610 10742 4632 10755 4644 10723 4614 10702
TIME...MOT...LOC 2133Z 240DEG 5KT 4624 10736

Lester

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:21 PM MDTSpecial Weather StatementBYZYellowstone69 min
Jun 19, 2:11 AM MDTRiver Flood WarningBYZWheatland7 days
Jun 19, 2:11 AM MDTRiver Flood WarningBYZGolden Valley6 days
Jun 19, 3:51 AM MDTFlood WatchBYZCarter35 hr
Jun 19, 9:57 AM MDTRiver Flood WarningBYZWheatland48 hr
Jun 19, 3:35 PM MDTSpecial Weather StatementBYZTreasure55 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.